Alert archive / Pennsylvania / Special Weather Statements in 2021

Special Weather Statement, NWS Pittsburgh, PA

January 16, 2021Jefferson County, Pennsylvania

NWS Pittsburgh, PA issued this special weather statement at Jan 16, 2021, 9:32 PM EST for Jefferson County, Pennsylvania. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 16, 2021, 9:32 PM EST (02:32 UTC)
Expired
Jan 16, 2021, 10:15 PM EST
In force
43 min
Issued by
NWS Pittsburgh, PA

County Jefferson County, PA

The radar

The State College radar (KCCX), 86 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 2.5 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2021-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2021-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
630 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

737 
WWUS81 KPBZ 170232
SPSPBZ

Special Weather Statement
National Weather Service Pittsburgh PA
932 PM EST Sat Jan 16 2021

PAZ015-016-170315-
Jefferson-Clarion-
932 PM EST Sat Jan 16 2021

...A SNOW SHOWER WILL AFFECT CENTRAL JEFFERSON AND SOUTHEASTERN
CLARION COUNTIES...

At 931 PM EST, a moderate to heavy snow shower was located 7 miles 
southeast of Clarion, moving east at 30 mph.

Locations impacted include...
Clarion...                        Brookville...
Reynoldsville...                  Sykesville...
Falls Creek...                    Strattanville...
Summerville...                    Limestone...
Corsica...                        Knox-Dale...

This includes Interstate 80 in Pennsylvania between mile markers 62
and 96.
 
Visibility will drop quickly to less than one-half mile in this snow 
shower, and may create slippery conditions on roads. If you 
encounter reduced visibility while driving, slow down and increase 
the distance between your car and those that surround you.

LAT...LON 4113 7880 4104 7880 4107 7939 4122 7940
      4120 7877
TIME...MOT...LOC 0231Z 267DEG 26KT 4114 7927 

$$

CL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this special weather statement went out at Jan 16, 8:39 PM EST, 53 minutes earlier.

Area forecast discussion, Jan 16, 8:39 PM EST, 53 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
839 PM EST Sat Jan 16 2021

.SYNOPSIS...
Colder temperatures and intermittent snow showers will prevail
throughout the weekend.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Sunset, and the departure of an upper level low, brought about a
reduction in intensity and coverage of snow showers with the loss of
some surface- based instability, although a few pockets remain
generally near and east of I-79. Much of this activity will depart
over the next couple of hours.

Not much change was made to the forecast for the rest of the night. A
weak wave aloft crossing the middle Ohio Valley is supporting some
generally light snow across far southern Ohio currently. Light,
generally scattered activity is expected to redevelop into at least
the southern forecast area tonight as some weak lift/warm advection
intersects a still-saturated DGZ. In most cases, any additional
accumulation will be limited to an inch. However, another 1 to 4
inches is expected in the advisory area as W to WNW flow continues to
provide an upslope component. Intensity in this area will wane
towards morning as inversion heights lower. The weak warm advection
and cloud cover will keep temperatures from falling much more
tonight, with morning values in the upper 20s to around 30.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY/...
Though the bulk of accumulating snow will be done with by Sunday
morning, the chance for snow showers will continue through the day
as another shortwave approaches from the Great Lakes.

This wave will propagate northeastward Sunday night which will
decrease the snow shower coverage. In the wake of the exiting upper
low, heights will briefly rise and most of the snow shower activity
should be confined to the I-80 corridor and ridges with the minor
cold advection and westerly winds.

Temperatures Sunday and Monday will be near seasonal values.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Periodic snow showers are possible through the rest of the week as a
series of shortwave troughs cross the region.

&&

.AVIATION /02Z SUNDAY THROUGH THURSDAY/...
Snow showers will taper off this evening as the upper low shifts
east, but widespread MVFR cigs will continue through the overnight.
Occasional snow showers with brief visibility restrictions will be
possible again on Sunday with continued MVFR cigs. Greatest chances
for snow impact at area terminals will be during the afternoon and
evening with another crossing trough.

.Outlook...
Restrictions and ocnl shsn are likely thru Tue with a series of
crossing troughs.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Winter Weather Advisory until 7 AM EST Sunday for PAZ074-076.
OH...None.
WV...Winter Weather Advisory until 7 AM EST Sunday for WVZ510>514.

&&
Hazardous weather outlook, Jan 16, 1:19 PM EST, 8 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
119 PM EST Sat Jan 16 2021

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073-075-WVZ001>004-012-021-509-171830-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-Fayette-Hancock-Brooke-Ohio-
Marshall-Wetzel-Marion-Monongalia-
119 PM EST Sat Jan 16 2021

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, southwest Pennsylvania, western Pennsylvania,
northern West Virginia and the northern panhandle of West Virginia.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ074-076-WVZ510>514-171830-
Westmoreland Ridges-Fayette Ridges-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
119 PM EST Sat Jan 16 2021

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 AM EST SUNDAY...

This Hazardous Weather Outlook is for southwest Pennsylvania and
northern West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Jan 16, 4:08 PM EST, 5 hours 24 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
408 PM EST Sat Jan 16 2021

OHZ041-PAZ007>009-013>016-020>023-073-074-162300-
Columbiana-Mercer-Venango-Forest-Lawrence-Butler-Clarion-
Jefferson PA-Beaver-Allegheny-Armstrong-Indiana-Westmoreland-
Westmoreland Ridges-
Including the cities of East Liverpool, Salem, Columbiana,
Sharon, Hermitage, Grove City, Oil City, Franklin, Tionesta,
New Castle, Ellwood City, Butler, Clarion, Punxsutawney,
Brookville, Aliquippa, Beaver Falls, Ambridge, Monaca,
Pittsburgh Metro Area, Kittanning, Ford City, Indiana,
Murrysville, Greensburg, New Kensington, Lower Burrell, Latrobe,
Monessen, Ligonier, and Donegal
408 PM EST Sat Jan 16 2021

...MODERATE TO HEAVY SNOW SHOWERS WILL CAUSE SLICK SPOTS AND QUICK
VISIBILITY DROPS...

Scattered to numerous snow showers continue to move east-
southeastward across the region. Some of these snow showers
contain moderate to heavy snow, having the potential to drop
between one half and one inch of accumulation in a short period of
time. This could result in roads becoming rapidly snow-covered,
especially on untreated routes. Also, visibility may rapidly drop
to below one-half mile in the heaviest snow showers.

Be prepared for snow covered roads and reduced visibility. Slow
down and allow extra time when traveling. Please use extreme
caution, especially on bridges, overpasses and around curves.
Allow plenty of stopping distance and avoid braking suddenly.
Local storm report, Jan 16, 5:07 PM EST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
507 PM EST SAT JAN 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     SNOW             2 N DELMONT             40.44N  79.57W
01/16/2021  M2.5 INCH        WESTMORELAND       PA   SOCIAL MEDIA

&&

EVENT NUMBER PBZ2100065

RACKLEY
Special weather statement, Jan 16, 7:03 PM EST, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
703 PM EST Sat Jan 16 2021

OHZ049-050-059-PAZ029-WVZ002>004-170045-
Marshall-Jefferson-Brooke-Ohio-Harrison-Washington-Belmont-
703 PM EST Sat Jan 16 2021

...A HEAVY SNOW SHOWER WILL AFFECT SOUTHEASTERN
HARRISON...OHIO...WEST CENTRAL WASHINGTON...SOUTH CENTRAL
JEFFERSON...MARSHALL...BROOKE AND NORTHEASTERN BELMONT COUNTIES...

At 700 PM EST, a snow shower was located near St. Clairsville, moving
east at 30 mph.

Locations impacted include...
Wheeling...                       Martins Ferry...
St. Clairsville...                Bellaire...
Warwood...                        Bethlehem...
West Liberty...                   Triadelphia...
Clearview...                      Valley Grove...
Tiltonsville...                   Bridgeport...

This includes the following highways...
  Interstate 70 in Ohio between mile markers 207 and 225.
  Interstate 70 in West Virginia between mile markers 0 and 14.
  Interstate 70 in Pennsylvania between mile markers 0 and 4.

Visibility will drop quickly to less than one-half mile in this snow
shower, and may create slippery conditions on roads. If you
encounter reduced visibility while driving, slow down and increase
the distance between your car and those that surround you.

LAT...LON 4004 8109 4020 8109 4019 8045 3999 8047
TIME...MOT...LOC 0000Z 271DEG 26KT 4011 8099

CL
Special weather statement, Jan 16, 8:51 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
851 PM EST Sat Jan 16 2021

PAZ015-016-022-170230-
Armstrong-Jefferson-Clarion-
851 PM EST Sat Jan 16 2021

...A SNOW SHOWER WILL AFFECT CENTRAL JEFFERSON...NORTHERN ARMSTRONG
AND SOUTHERN CLARION COUNTIES...

At 848 PM EST, a line of moderate to heavy snow showers was located
along a line extending from 11 miles southwest of Knox to near
Brookville. Movement was east at 25 mph.

Locations impacted include...
Brookville...                     Reynoldsville...
Sykesville...                     Falls Creek...
Parker...                         Sligo...
Summerville...                    Limestone...
St. Petersburg...                 Corsica...
Callensburg...                    Foxburg...

This includes Interstate 80 in Pennsylvania between mile markers 62
and 96.

Visibility will drop to less than one-half mile at times in these
snow showers, and up to an inch of accumulation is possible over the
next hour where the snow is heaviest. This may create slippery
conditions on roads. If you encounter reduced visibility while
driving, slow down and increase the distance between your car and
those that surround you.

LAT...LON 4113 7880 4102 7880 4105 7921 4105 7968
      4118 7969 4120 7877
TIME...MOT...LOC 0148Z 272DEG 21KT 4113 7972 4112 7905

CL
Local storm report, Jan 16, 9:29 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
929 PM EST SAT JAN 16 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     SNOW             FRANKLIN                41.39N  79.84W
01/16/2021  M1.3 INCH        VENANGO            PA   SOCIAL MEDIA

&&

EVENT NUMBER PBZ2100066

RACKLEY
Special weather statement, Jan 16, 9:32 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
932 PM EST Sat Jan 16 2021

PAZ015-016-170315-
Jefferson-Clarion-
932 PM EST Sat Jan 16 2021

...A SNOW SHOWER WILL AFFECT CENTRAL JEFFERSON AND SOUTHEASTERN
CLARION COUNTIES...

At 931 PM EST, a moderate to heavy snow shower was located 7 miles
southeast of Clarion, moving east at 30 mph.

Locations impacted include...
Clarion...                        Brookville...
Reynoldsville...                  Sykesville...
Falls Creek...                    Strattanville...
Summerville...                    Limestone...
Corsica...                        Knox-Dale...

This includes Interstate 80 in Pennsylvania between mile markers 62
and 96.

Visibility will drop quickly to less than one-half mile in this snow
shower, and may create slippery conditions on roads. If you
encounter reduced visibility while driving, slow down and increase
the distance between your car and those that surround you.

LAT...LON 4113 7880 4104 7880 4107 7939 4122 7940
      4120 7877
TIME...MOT...LOC 0231Z 267DEG 26KT 4114 7927

CL

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 16, 8:51 PM ESTSpecial Weather StatementPBZJefferson39 min
Jan 16, 11:03 PM ESTSpecial Weather StatementPBZAllegheny, Beaver, Lawrence, Westmoreland57 min
Jan 16, 7:03 PM ESTSpecial Weather StatementPBZOhio42 min

Nearby

Special Weather Statements in Pennsylvania, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.